Help for Antibiotic-Induced Diarrhea

Discussion in 'Fibromyalgia Main Forum' started by dhcpolwnk, Nov 23, 2005.

  1. dhcpolwnk

    dhcpolwnk New Member

    I started taking Keflex for a persistent bladder infection last Friday, and I think it's giving me a kind of diarrhea (or at least multiple, very loose BMs). Until recently, I had become pretty regular, with occasional constipation (which I believe also was mecidine-induced)--a great relief after years of coping with IBS. (I give yoga credit for the improvement.)

    I used to take Imodium for diarrhea when the problem was really bad, but as I was about to take a dose tonight, I noticed that the box said not to take it if you're on antibiotics. Great time to have this come up--the night before Thanksgiving Day!

    I'll try calling an on-call doctor or advice nurse tomorrow and see if I can reach anybody, but we're going to visit my brother and my 96-year-old father tomorrow for what may very well be his last Thanksgiving Day, and I don't want to spend all my time in the bathroom.

    Does anybody know of something else that might control the problem without interfering with the antibiotic?

    --Laura R.M.
  2. DLsGroovyMoM

    DLsGroovyMoM New Member

    probiotics...found in yogart (must say live/active cultures) and in pill from. There are lots of different kinds I am sure someone who knows more can help you more. but I just got they one the pharmacist recommended and it cleared mine right up.

    do a search of probiotics i'm sure you will find something there too..
    Good luck
    AMy
  3. Des2nee

    Des2nee New Member

    Laura,

    For what its worth I was put on antibiotics yesterday (amoxicillin) and my doctor is well aware that when I take any anitbiotics I need to take Immodium. She just replies with a "OK then".

    Last Dec when I had surgery and was put on Keflex due to cellulitis they told me to take Immodium for the diarrhea.

    Im not a doctor in any way. I take it all the time with antibiotics with no problems at all. Doesnt even seem to bother my IBS when I have completely taken all of them. Or I should say things just return to normal.

    I also eat yogurt as mentioned by _____, cant remember now, lol. Bannanas, rice, applesauce, and toast, AKA Brat diet are good choices too.

    Happy Thanksgiving. I hope you are able to enjoy your day.

    Valerie
  4. metrogirl

    metrogirl New Member

    My latest discovery for the diahorrea Ive endured over the last five years of suffering it with CFS, is.....drum roll....cause it's changed my existence....is...

    Charcoal Tablets.

    The old fashioned remedy for upset tummies of all types. It works so well that Ive given up all the man made stuff & it works in conjuction with your probiotic regime you should be on for your CFS.

    The only thing you need to be aware of is not to take at the same time as prescription medicine as it can interfere with its efficacy.

    So I always take it just before I eat or about 2 hours after medicine.

    Hope this helps. It has helped me & my mum who suffers from diverticulitis.

    Take care....metrogirl....ps: its available at any natural health food store & it does colour everything black if you know what I mean....:)
  5. 69mach1

    69mach1 New Member

    and drink lots of water


    and try to enjoy your day!


    jodie
  6. upnorth

    upnorth New Member

    Antibiotics wipe out the good bacteria and sometime you get an infection called c. Difficile from taking antibiotics.

    C. Difficile causes a release of TOXINS and then you get diarrhea. THe DIarrhea is your body's way of getting rid of the toxins and if you Take imodium, you will get sicker. THis is why you are not supposed to take imodium with antibiotics (incase of c Difficile infection). Look up c. Difficile on the internet - you will find all this info.

    Maybe you don't have it, but if you have c. diff, you need to take Flagyl or something else to get rid of it. Best thing is to talk to your Dr. and get tested.

    Why am I telling you all this? Because I've had c. difficile for the last two months. after 2 months of loose stools and diarrhea and stomache pain I went to the Dr. and found out what was causing it. I did the research and found out all this info.

    I didn't get the c. difficile from antiboitics (haven't had for 13 years) or from a hospital stay, but I'm the exception to the rule. All I can figure is I got it in a public washroom (I have CFS and am immune compromised)

    I reacted VERY badly to the Flagyl, however, so now I'm treating it with acidophilus/casei (but under physician care)

    Good luck and hope this helps - like I said, talk to your Dr.

    upnorth
  7. tansy

    tansy New Member

    When this happened to me primal defense was the most successful, I was very impressed with this particular probiotic. Culturelle, another probiotic, is often recommended for use when taking ABx; it is said to help treat and/or prevent c. difficile.

    Psyllium husks can create more bulk so make stools less watery; psyllium husks also help to ensure toxins in your GI tract are excreted and not reabsorbed.

    The diarrhea I have had from herxing/die off was not the same as the diarrhea I had caused by taking ABx.

    Tansy[This Message was Edited on 11/26/2005]
  8. Tigger57

    Tigger57 New Member

    I was always told not to stop the diarrhea from antibiotics because whatever that virus or whatever it is needs to leave your system.

    Yeah, he told me this when I had about 8 hours to catch a plan. He said only in an emergency like that should you do something
    Hugs,
    Tigger
  9. upnorth

    upnorth New Member

    Tansy,
    I also was told to use culturelle as it has some studies saying it can fight of the c. diff. Also, I was told to take BioK - one a day.
  10. dhcpolwnk

    dhcpolwnk New Member

    Just as we were about to leave to be with my brother and my father for thanksgiving, the diarrhea hit. I figured that taking Imodium for one day couldn't do all that much damage. I was pleasantly surprised to find that one dose completely eliminated the problem. I'm still taking the Keflex (one more week), and I'm not sure whether I'll have further diarrhea problems (or whether I'll take Imodium again if I do). But so far, so good.

    Thanks for all the good advice. As for probiotics, I've been taking them for a long time. I recently switched from Powerdophilous to Jarro-Dophilus EPS, which has more types of probiotics and really seemed to help with the candida infection/oral thush I had a while ago. Maybe that will also help to keep to keep the diarrhea to a minimum.

    Again, thanks for the advice.

    --Laura R.M.

  11. Empower

    Empower New Member

    My mom just completed a round of Flagyl for antibiotic induced C- diff

    I had never heard of it b4 - she had diarrhea for weeks b4 anyone figured out what was wrong with her

    I had heard too, that you shouldn't take like a Pepto Bismal to stop the diarrhea

    I thought yogurt was a good choice until I read that if you have diarrhea, go easy on the dairy

    Talk to doc about this problem. I also get diarrhea on Keflex and didn't realize how dangerous this could be if you leave it untreated
  12. Mikie

    Mikie Moderator

    Have used some olive oil and lemon to help with Herxing. It is important to allow the body to rid itself of the dead pathogens from the treatment. They can turn toxic pretty fast and this can make one even sicker.

    I would stay away from taking anything to stop the diarrhea. It's the body's way of purging toxic matter from the body. If the body cannot purge them through sweating and diarrhea, it will like use vomiting if too many toxins build up.

    Just keep telling yourself that the Herxing is a sign that the ABX is working.

    Love, Mikie